Acute myopathy in severe acute asthma treated with intravenously administered corticosteroids

T. J. Williams, R. E. O'Hehir, D. Czarny, M. Horne, G. Bowes

Research output: Contribution to journalArticleResearchpeer-review

107 Citations (Scopus)

Abstract

An association between the use of parenteral corticosteroids in acute asthma and the development of an acute myopathy was first reported in 1977. We report 2 further cases that contribute significantly to our knowledge of this rare complication of the treatment of acute asthma. These cases demonstrate that the acute myopathy is not just a complication of the use of parenteral hydrocortisone in patients requiring ventilatory support during an episode of acute asthma. The acute myopathy can occur with several parenteral corticosteroids, may be severe (with rhabdomyolysis and myoglobinuria), and may have protracted morbidity. Prospective follow-up allowed demonstration of histopathology, electrophysiology, and also the contribution of various pharmacologic agents. Careful analysis of the evidence strongly implicates corticosteroids as the causative agent.

Original languageEnglish
Pages (from-to)460-463
Number of pages4
JournalAmerican Review of Respiratory Disease
Volume137
Issue number2
DOIs
Publication statusPublished - 1 Jan 1988
Externally publishedYes

Cite this